• how are others coping with neuropathies?

    Asked by CaptainBob on Wednesday, June 27, 2012

    how are others coping with neuropathies?

    I have been on chemo for almost a year and half with few if any lasting side effects . In the last three months however I have developed numbness in my feet legs and hands. The oncologist has stopped one of the chemo drugs but the side effect is getting worse. I do take a B complex once a day as I was told that might help but haven't stemmed the tide on this one. Does anyone have any suggestions?

    11 Answers from the Community

    11 answers
    • blondie's Avatar

      Keep the doctor informed. The side effect can be temporary or permanent. When my hands go numb, I don't feel anything dropping. Does this occur when you are stressed or tired?

      over 4 years ago
    • CaptainBob's Avatar

      Happens all the time. Is better when I wake up but gets worse during the day. Really hurts when I need to wear shoes to go out shopping or run errands. Not able to go barefoot all the time

      over 4 years ago
    • CarolLHRN's Avatar

      My neuropathy got worse after finishing chemo. My finger tips and feet are numb often. Water and cold seem to make it worse. I haven't found anything to help except sometimes massaging my hands and feet. Sometimes I have trouble writing when it is really bad. I also can't walk barefoot any longer. I was told that it takes about six months to go away but it can be permanent.

      over 4 years ago
    • sweetcfo's Avatar

      I finished chemo April 11. The neuropathy got worse after the 5th treatment. I have found diabetic foot cream that I rub on my feet at night and first thing in the morning. This is in addition to some ben gay, that really seems to help alleviate some of the effects. I too am taking Vitamin B plus massage seems to help as well. Hope this helps.

      over 4 years ago
    • nancyjac's Avatar

      Mine started about halfway through chemo but has gotten a bit better since finishing chemo about 3 months ago. Mine was mostly numbness in fingers and toes and the worst part of it was spilling or dropping things because I could maintain a good grip on anything. Excercise and massage helped.

      Do you just have numbness or do you have swelling? From your second post about shoes hurting and that it is better when you first wake up, it sounds more like lymphedema than peripheral neuropathy. If so that is a whole different ball game and very different treatment/management protocols.

      over 4 years ago
    • IKickedIt's Avatar

      My oncologist stopped the chemo drug, Oxaliplatin, after my 8th (of 12) treatments due to the severe neuropathy and other side effects which were really affecting me. The neuropathy was pretty crippling at that point and continued to get worse for a few more months until it started to slowly resolve.

      It has been 9 months and I can finally start doing fine motor tasks. I was so excited to play the piano the other day, which I had not done in almost a year. I might try to do a bit of sewing this weekend as I think I have enough sensation to hold and feel the needle. I am just starting to get the feeling back in my toes. It seemed to work out the way it came in...LIFO - last in, first out. So the numbness started at the fingertips, then worked its way to the center of my hands. When it started to resolve, I was able to feel my palms first and it's worked out and now I might be about another month of so off from having full sensation in my fingertips. Same with my feet.

      My oncologist recommended B12 tablets which I have been diligently taking every day. I think they might be working because while on vacation, I forgot to take it and I think the neuropathy go a little worse, so as soon as I got home, I started taking it again.

      over 4 years ago
    • CaptainBob's Avatar

      Thanks to all for your input. I will try some of the suggestions and hope for a time when I get to be done with chemotherapy for a while

      over 4 years ago
    • Blue's Avatar

      I'm wondering if the shakiness I felt after chemo could be related to the neuropathy you mentioned. Also felt light headed. Has anyone else experienced that sensation?

      over 4 years ago
    • Cindy's Avatar

      I have had neuropathy since my last chemo treatment over a year ago (March 2011) although it has improved. I had very little problem with neuropathy in my hands - none now and my lips tingled a few times when I was going through chemo. I crocheted a lot when I was going through chemo. I don't know if that helped to prevent it or I was just blessed that it didn't affect my hands or fingers much. Most of my problem was with my feet and legs. The tops of my feet hurt to touch it so it hurt to wear shoes for months after chemo. I wore loose slip on shoes that I took off whenever I was sitting. On the days it was driving me crazy, a friend suggested that I alternate putting my feet in large bowls of very hot and then water with ice in it which seemed to help. He made sure the water wasn't scalding hot. I also had troubles walking straight when tired out during the first 9 months after my chemo was over. I wasn't able to start exercising until after the 9 months or go shopping for very long periods. I am now exercising 30-45 minutes per day - a year and 3 months later. I still have some numbness and stiffness in my feet.

      over 4 years ago
    • Charlieb's Avatar

      Please look at the answers from CarolLHRN question about "Neuropathy from Chemo". Hopefully those may help you out.

      over 4 years ago
    • markmather's Avatar

      The nueropathy will get better as time goes by. I still have it in my feet a year and half after a massive chemo regimen. I used a magnesium calcium supplement for a year. The magnesium also helped me sleep and relax. I also used a medicinal mushroom complex which helped to remove heavy metals from my system and to rebuild my immune system. I try and put it in the back of my mind and each day gets better and better. Smile alot and you will feel that much better. God bless.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more pancreatic cancer questions.  Also, don't forget to check out our Pancreatic Cancer page.